View unanswered posts | View active topics It is currently Wed Jul 23, 2014 1:56 am



Reply to topic  [ 7 posts ] 
 Violent Behavior/Drug Sensitivity 
Author Message

Joined: Sun Oct 04, 2009 10:18 am
Posts: 276
Location: Washington State
Post Violent Behavior/Drug Sensitivity
We've been having a hard couple of days. On Fri., I got a call at night that my LO had been removed from her adult family home by police/emergency medics and taken to the local hospital because she had attacked the owner (caregiver). She has been overnight in the hospital two nights. It looks like the increase in seroquel dosage from 37.5 mg to 50 mg had, within an hour, caused extreme agitation that she expressed by striking out and scratching the caregiver and putting hands around her neck. At the hospital she was given 50 mg of Seroquel on Sat. and she became agitated again and struck out (not hurting anyone). It's the weekend and I have been unable to contact her excellent Seattle Lewy-body Dr who ordered the seroquel. It's been a day of sitting with my LO at the hospital and calming her, while taking breaks to leave messages with doctors, talking with social workers, and trying to find a good living situation for her.

The 37.5 mg of seroquel actually seemed to help the hallucinations, but 50 mg sends her off the deep end on agitation. How on earth do we find the right med and the right dose of med when that small difference and low dose has such an affect? Ultimately, the doctor thought she would go to 100 mg.

How do we find the right med/right dose without constant on-call care by the Lewy-body doctor? The Dr. has suggested a psych ward in Seattle (I live 2 hours away) to balance medicines but when it takes a month to get to the right level of medicine that would mean being in a psych ward for at least a month? And, I really don't want a psych ward for this frail elderly lady. This Seattle doctor is one of the best Lewy-body doctors in the nation.

This really seems impossible to medicate to get rid of the debilitating symptoms of Lewy Body when it is trial and error with awful effects. Tomorrow we go to nursing homes to try and find another place for my LO to live. I'm thinking of taking her off the seroquel cold turkey. Any thoughts about any of this? Please be gentle, I'm feeling fragile.


Sun Dec 13, 2009 7:07 am
Profile

Joined: Sat Sep 22, 2007 5:53 pm
Posts: 90
Location: Texas
Post 
Annie, If she is good with 37.5 mg why do you or rather the doctor feel that seroquel has to change by giving either more or less. Can she be kept where she is at 37.5 mg. My husband has taken 25 mg at bedtime for quite a while. I only give him an additional 1/2 of a tablet if he gets agitated during the day.
Lorraine


Sun Dec 13, 2009 10:18 am
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post 
Annie,

Right, trial and error are required You need to find an MD who will be available to you in such emergencies. Did you have him paged? Someone in his office paged? Is this Dr. Leverenz? Can you have the neurology resident on-call at the UofWA medical center paged?

Write down now how you'd do things differently next time. Examples: don't increase dosing late in the week; have a clear protocol with the MD as to what happens if there are bad side effects. Discuss this openly with the MD.

If the lower dose of Seroquel seems inadequate, then consider trying a different antipsychotic. The other that many DLB specialists recommend is Clozaril. But you have to take special precautions with it.

Certainly the MDs at the hospital can advise about the cold-turkey removal of Seroquel. Or you might find some info on this at rxlist.com. Or speak with a pharmacist.

Robin


Sun Dec 13, 2009 6:08 pm
Profile

Joined: Sun Oct 04, 2009 10:18 am
Posts: 276
Location: Washington State
Post Yep, next time I'll do better.
The nightmare continues. Third night in the hospital and everyone wants a different situation for my LO. My sister, my husband, and I have been taking shifts at Mom's bedside for days because if we don't she will get up and, wobbly as she is, fall. There is a bed alarm but by the time the nursing staff gets there it will be too late. She is really out of her head. I'm off watch now.

Tomorrow we have at least a partial solution for her. She may be able to return to a room at the assisted living home if she passes an evaluation. If so, she will be behind closed doors and may fall if one of us is not there. I'm thinking of hiring care-givers for 16 hours of the day. Between about 4:00 pm and 8:00 am (sundowning hours). We are on a waiting list at a nursing home. Some won't take her due to aggression. Others have lots on waiting lists.

Will a change in meds help? Boy, I hope so. I can't see going back to work until there is some change. Or, maybe working a shift and sitting with Mom for a shift. I'll be in contact with Dr.'s tomorrow and hopefully come up with a different medication and communication plan. I have this vision of my LO sitting with the alzheimer's patients calmly in a chair smiling and enjoying the activities at a home. Going to get some sleep.


Sun Dec 13, 2009 11:33 pm
Profile

Joined: Sun Dec 20, 2009 7:43 pm
Posts: 54
Post 
Meds stabilization in a hospital setting can work wonders... it did for my mother. The agression is gone. I hired supplemental caregivers to watch my mother, although she is in assisted living.

By giving Mom all the meds that can cause drowsiness at bedtime she is sleeping better now and more alert during the day. The staff in a memory care facility have activities geared to patients with memory impairment. It would be really difficult to provide the range of care and opportunities for social activities on your own.


Mon Dec 28, 2009 2:56 pm
Profile

Joined: Sun Oct 04, 2009 10:18 am
Posts: 276
Location: Washington State
Post Yep, here's how it worked out...
Rather than stabilizing meds at the hospital, two doctors suggested taking her off almost everything (comfort care only). As it turned out, the 25 mg of seroquel had caused extreme confusion, bent her body almost in two so that she fell out of a wheelchair, and made her hands and feet almost useless extremities. Within a day of stopping the seroquel she began to improve. In the assisted living facility she can exercise at will, there are many activities, and the family provided round-the-clock additional care for 2 weeks. She has improved so much it is almost unbelieveable. The family was exhausted until we hired caregivers who alternated sitting with her overnight. Of course, the cost is through the roof - currently $10,000 a month. One wishes that the assisted living caregivers could handle it at all times but not with my LO's Lewy Body condition. An attention span of about 10 minutes then off to the races. One medication we took her off of is coumadin, a blood thinner. In the choice between a possible stroke or a brain hemmorhage if she fell on her head, I chose the stroke. Also, with my LO less meds are good. At some point (maybe a year) the money will run out. We're dealing with the short-term stuff not the long-term.


Tue Dec 29, 2009 12:15 am
Profile

Joined: Sun Dec 20, 2009 7:43 pm
Posts: 54
Post 
Hopefully when the money runs out medicare will cover everything. Also I found out that hospice care is free - if she's at that stage when the funds dry up.

I'm talking with my mom's broker this week. Her saying about her estate was always "being of sound mind I spent it" so I'm trying to use her funds to give her the best quality of life possible.

How old is your LO, AnnieN?


Tue Dec 29, 2009 8:25 am
Profile
Display posts from previous:  Sort by  
Reply to topic   [ 7 posts ] 

You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Powered by phpBB © 2000, 2002, 2005, 2007 phpBB Group.
Designed by STSoftware for PTF.
Localized by MaĆ«l Soucaze © 2010 phpBB.fr